Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 115, NWS Blacksburg, VA

August 14, 2005Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2005, 4:48 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2005, 4:48 PM EDT (20:48 UTC)
Expired
Aug 14, 2005, 5:30 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:53 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 14, 2:53 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT SUN AUG 14 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SO FAR NOT MUCH THUNDERSTORM DEVELOPMENT IN THE FORECAST AREA- MOST
HAS BEEN FURTHER SOUTH IN THE CAROLINAS. WHATEVER DOES DEVELOP IN
THE AREA UNDER THE UPPER RIDGE SHOULD BE DIURNAL...BUT OTHER STORMS
FURTHER WEST IN KY/TN MAY HAVE ENOUGH SUPPORT TO KEEP GOING AND MAKE
IT INTO THE MOUNTAINS OVERNIGHT...SO I HAVE KEPT A SLIGHT CHC POP
AFTER MIDNIGHT. THE QUASI-STATIONARY FRONT WHICH HAS BEEN ACROSS THE
OHIO VALLEY THE PAST FEW DAYS WILL MAKE A MOVE SOUTHWARD AS THE
UPPER RIDGE OVER THE SOUTHEAST U.S WEAKENS. DESPITE A FRONT
APPROACHING AND PLENTIFUL MOISTURE...FLOW IS WEST TO NORTHWEST
TOMORROW AND THIS COULD TEND TO SUPPRESS SHOWERS AND THUNDERSTORMS.
BEST CHC FOR STROMS SHOULD BE THE WESTERN SLOPES AREAS...SO I
LOWERED POPS IN THE EAST AND RAISED IN THE FAR WEST TO NEAR 50
PERCENT. WILL BE A WARM AND MUGGY NIGHT...BUT WITH NOT MUCH RAIN SO
FAR THINK FOG WILL BE PATCHY. MONDAY SHOULD BE WARMER THAN THE GFS
MOS INDICATES...SO I WENT CLOSER TO THE NAM MOS.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
TYPICAL SUMMER PATTERN IN PLACE ACROSS THE REGION WITH THE HINT OF A
COUPLE OF WEAK COLD FRONTS TRYING TO MAKE IT INTO THE AREA. NOT
OVERLY CONVINCED EITHER WILL MAKE IT INTO THE AREA...YET ALONE SOUTH
OF THE REGION. BUT THEIR PROXIMITY WILL ALLOW FOR BETTER COVERAGE
THAN ISOLATED SHOWERS AND STORMS...ESPECIALLY ON TUESDAY
AFTERNOON...AND THEN AGAIN ON THURSDAY. HAVE GENERALLY FOLLOWED HPCS
WARMER THAN MOS GUIDANCE ON TEMPERATURES.

&&

.AVIATION...
SATELLITE SHOWS BUILDING CUMULUS CLOUDS IN THE MOUNTAINS...AND RADAR
IS BEGINNING TO PICK UP ISOLATED SHOWERS. STILL LOOKS LIKE THE BEST
COVERAGE OF STORMS THIS AFTERNOON/EARLY EVENING WILL BE IN THE
PIEDMONT WHERE THERE IS THE BEST LOW LEVEL MOISTURE CONVERGENCE AND
GREATEST INTSABILITY. BEST CHANCE FOR A THUNDERSTORM IS DANVILL
AIRPORT...BUT STILL NOT A HIGH ENOUIGH CHC TO PUT IN THE TAF.
OTHERWISE...LOOK FOR A MOSTLY CLEAR OVERNIGHT...WITH MORE MVFR/IFR
FOG DEVELOPING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/DS/JJ
Hazardous weather outlook, Aug 14, 5:06 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 AM EDT SUN AUG 14 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150915-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
506 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.